Idaho, 2017

Heavy Snow in Idaho, February 27 to 28, 2017

February 27 to 28, 2017 · NWS OTX · 6 events in 1 county or zone

Moist westerly flow aloft was lifted by the higher terrain of the central Idaho Panhandle resulting in heavy snow accumulations in the mountains and valleys of the panhandle. Snow accumulations of 4 to 8 inches with locally higher amounts under persistent snow showers occurred in the valleys of the central Idaho Panhandle with 10 to locally 20 inches noted in the higher mountains.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Moist westerly flow aloft was lifted by the higher terrain of the central Idaho Panhandle resulting in heavy snow accumulations in the mountains and valleys of the panhandle. Snow accumulations of 4 to 8 inches with locally higher amounts under persistent snow showers occurred in the valleys of the central Idaho Panhandle with 10 to locally 20 inches noted in the higher mountains. Some of these showers formed over extreme eastern Washington and deposited 2 to locally 5 inches on the Washington and Idaho Palouse region before laying down the heaviest amounts in the mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 27, 3:47 PM PST, 1 hour 13 minutes earlier.

Area forecast discussion, Feb 27, 3:47 PM PST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
347 PM PST Mon Feb 27 2017

.SYNOPSIS...
A swath of moderate to heavy snow will be possible tonight over
north Idaho and eastern Washington with a quick moving upper level
disturbance. A windy and milder weather pattern is expected for
Wednesday into the weekend. Precipitation over the second half of
the week will likely transition to low elevation rain and high
elevation snow.

&&

.DISCUSSION...
Tonight through Tuesday morning...A cold unstable northwest flow
with an embedded short wave will bring moderate snow accumulations
to portions of Eastern Washington and northern Idaho...with heavy
snow accumulations expected for the Coeur d'Alene area...Idaho
palouse...and Central Panhandle Mountains by early Tuesday morning
where the winter weather advisories will be upgraded to winter
storm warnings.

Several factors are favorable for a band of moderate to heavy snow
tonight.  A mid level wave over Vancouver Island this afternoon
will enhance lift across the region. In addition...a surface low
located near Everett, WA as of 2 pm will track towards Moses Lake
early this evening before heading east towards Spokane/Coeur
d'Alene during the overnight hours. The low will promote mid level
convergence further enhancing lift. South of this low...ideal
upslope westerly flow will occur into the palouse and Central
Panhandle Mountains. Lastly...unstable lapse rates with 500mb
temperatures falling to near -37C and strong lift in the dendritic
growth zone will promote high qpf:snow amount ratios near 15-20:1.
Utilizing this and model precipitation yields...3-6 inches of
snow for the Coeur d'Alene area and Idaho palouse as well as the
Kellogg and Saint Maries area...with around 8 inches in the
mountains. On the periphery of this advisory snow totals of 2-4
inches for the Spokane area...Deer Park...Newport...and Sandpoint
areas are expected with ligher amounts of around an inch near the
Canadian border. For most of Central Washington amounts will be
light with less than an inch expected. The Okanogan Valley has the
lowest chance for accumulations since drier air has moved into
the area with dew points in the teens. The bulk of the snow
(except Central Panhandle Mountains and Camas Prairie) will end
late tonight but with below freezing road temperatures persisting
into early Tuesday morning will impact the commute. JW

Tuesday through Thursday night: The upper trough finally kicks
out of the region, allowing a swift northwest flow to setup over
the region. It won't be quiet as a strong jet aloft guides a series
of storms through the Inland Northwest from mid week on. It
should be fairly benign on Tuesday as high pressure arrives and
the snow showers slowly decrease. Low level westerly winds will
pick up by afternoon and support light snow showers in the upslope
regions of Idaho panhandle into Tuesday evening. Things turn more
active by late Tuesday night into Wednesday, as a surface low
tracks across southern BC into Alberta. Isentropic lift will
increase across the region Tuesday night, as will the chances of
precipitation. The mountains should feel the main brunt with
significant snow above 4K ft possible. A strong cold front pushes
across the region Wednesday morning. Anticipate milder overnight
temperatures Tuesday night while winds increase, especially across
southeast Washington. 850mb winds show 50kt or greater skipping
over the Cascades with the front by early Wednesday and could see
strong mountain gusts near Mission Ridge possibly flirting with
the Waterville Plateau. More widespread strong gusts are possible
from the Blue mountains into the Palouse. Winds and mountain
showers will decrease Wednesday evening. The break is short. The
next storm system will reach the BC coast on Thursday morning,
meanwhile warming and isentropic lift increases across the region
with renewed chances of precipitation. A cold front is forecast to
push through the region late Thursday night with another round of
gusty winds and mountain snow. Temperatures will be on the rise
each day with daytime highs in the mid 30s, reaching the mid to
upper 40s through the work week. With overnight lows dipping below
freezing, still could experience refreeze issues and slick
conditions in the early mornings. The low level snow pack should
experience some melting, especially across southeast Washington
and the southern Panhandle, leading to the potential for more
runoff, ponding of water and increase flows on small streams.
Although at this time, no mainstream flooding is expected.
Overall, looks like March will start with a roar this year. /rfox.

Fri through Monday: For Fri expect N Idaho snow and lower
elevation rain, as well as very gusty winds for much of Ern Wa
and N Idaho as a cold front passes through the region. N Idaho and
possibly towns near the Cascade crest could see persistent snow
showers as orographic west flow couples with post frontal
instability. This unsettled pattern will last through the weekend
and possibly into Mon. Look for high temps closer to normal (40s)
which could lead to more river rises for the weekend. bz

&&

.AVIATION...
00z TAFs: Snow will increase tonight at KGEG/KSFF/KCOE/KPUW as the
next system moves through. As pavement temperatures drop back
below freezing expect accumulating snow of 2-3 inches at
KGEG/KSFF/KPUW and 3-5 inches at KCOE. With an unstable atmosphere
snow could be briefly and locally heavy reducing visibility to
less than a mile. For Central Washington at KEAT/KMWH a drier
boundary layer initally should mostly VFR conditions except for a
brief period of MVFR possible at the band of light snow tracks
across the area. On Tuesday as the system exits drier air moves in
from the northwest with rising CIGS...although a residual moist
boundary layer over far eastern WA/N Idaho combined with daytime
heating will likely produce a broken MVFR ceiling from
stratocumulus.  JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        21  33  29  43  30  40 /  90  20  50  20  20  60
Coeur d'Alene  22  34  28  42  29  40 / 100  40  50  50  30  60
Pullman        25  35  32  45  33  43 /  90  50  40  30  20  40
Lewiston       30  43  34  50  35  48 /  70  40  10  10  20  20
Colville       16  34  24  43  28  43 /  50  10  60  20  20  40
Sandpoint      22  34  29  40  30  40 /  90  60  80  80  60  60
Kellogg        23  33  29  39  31  39 / 100  90  90 100  90  80
Moses Lake     20  38  31  50  32  46 /  50   0  10  10  10  20
Wenatchee      22  37  31  50  31  43 /  60   0  10  10  10  20
Omak           17  34  26  44  25  42 /  20   0  10  10  10  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 7 PM this evening to 7 AM PST
     Tuesday for Northern Panhandle.

     Winter Storm Warning until 10 AM PST Tuesday for Central
     Panhandle Mountains.

     Winter Weather Advisory until 10 AM PST Tuesday for Lewis and
     Southern Nez Perce Counties.

     Winter Storm Warning until 7 AM PST Tuesday for Coeur d'Alene
     Area-Idaho Palouse.

WA...Winter Weather Advisory from 7 PM this evening to 7 AM PST
     Tuesday for Northeast Mountains-Spokane Area

     Winter Weather Advisory until 7 AM PST Tuesday for Washington
     Palouse

     Winter Weather Advisory until 10 AM PST Tuesday for Northeast
     Blue Mountains.

&&
Hazardous weather outlook, Feb 27, 2:43 PM PST, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
243 PM PST Mon Feb 27 2017

IDZ002>004-027-WAZ031-033-036-281500-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
WASHINGTON PALOUSE-SPOKANE AREA-
243 PM PST Mon Feb 27 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Northeast Washington and Southeast
Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Snow will occur over the Idaho Panhandle and southeast Washington
into tonight. Another 2 to 4 inches of snow accumulations are
expected with locally up to 6 or more in the central Idaho
Panhandle. The Tuesday morning commute may be treacherous
following the snow and freezing temperatures overnight.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Breezy and relatively mild weather will arrive Wednesday and
persist into next weekend. It looks to be breezy Wednesday and
windy Friday. Rises on creeks and streams will also be a concern
late in the week due to the combination of rain and melting snow.

IDZ001-WAZ034-035-037-038-041>044-281500-
NORTHERN PANHANDLE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
243 PM PST Mon Feb 27 2017

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington and Northeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Light snow will be decreasing overnight.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Breezy and relatively mild weather will arrive Wednesday and
persist into next weekend. It will be breezy Wednesday and windy
Friday.

IDZ026-WAZ032-281500-
LEWISTON AREA-LOWER GARFIELD AND ASOTIN COUNTIES-
243 PM PST Mon Feb 27 2017

This Hazardous Weather Outlook is for portions of North Central
Idaho and Southeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Light snow will persist overnight with up to 2 inches possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Breezy and relatively warmer weather will arrive Wednesday and
persist into next weekend. Wednesday looks breezy and Friday
windy. Rises on creeks and streams will also be a concern late in
the week due to the combination of rain and melting snow.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Central Panhandle Mountains

When
February 27, 5:00 PM PST to February 28, 6:00 AM PST
Where
Central Panhandle Mountains forecast zone
Reported by
Public
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

The Lookout Pass Ski Resort reported 15 inches of new snow accumulation. The nearby Silver Mountain Ski Resort reported 17 inches of new snow.

Heavy Snow, Central Panhandle Mountains

When
February 27, 5:00 PM PST to February 28, 6:00 AM PST
Where
Central Panhandle Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

An observer 3 miles south of St. Maries reported 12.8 inches of new snow accumulation.

Heavy Snow, Central Panhandle Mountains

When
February 27, 5:00 PM PST to February 28, 6:00 AM PST
Where
Central Panhandle Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

An observer 7 miles north of St. Maries reported 7.2 inches of new snow accumulation.

Heavy Snow, Central Panhandle Mountains

When
February 27, 5:00 PM PST to February 28, 6:00 AM PST
Where
Central Panhandle Mountains forecast zone
Reported by
COOP Observer
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

An observer in Kellogg reported 7 inches of new snow accumulation. Another observer in Kellogg reported 6.5 inches.

Heavy Snow, Central Panhandle Mountains

When
February 27, 5:00 PM PST to February 28, 6:00 AM PST
Where
Central Panhandle Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

An observer near Avery reported 4.2 inches of new snow accumulation.

Heavy Snow, Central Panhandle Mountains

When
February 27, 5:00 PM PST to February 28, 6:00 AM PST
Where
Central Panhandle Mountains forecast zone
Reported by
COOP Observer
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

An observer in Pritchard reported 8 inches of new snow accumulation.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2017Every state in 2017This day in weather historyWarnings in Idaho, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678604, 678605, 678606, 678607, 678608, 678610.